Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 337, NWS Norman, OK

July 22, 2002Logan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 22, 2002, 3:39 PM CDT for Logan County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 3:39 PM CDT (20:39 UTC)
Expired
Jul 22, 2002, 4:15 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Logan County, OK

The radar

The Norman radar (KTLX), 66 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS54 KOUN 222039
SVROKC
OKC083-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 415 PM CDT

* AT 337 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
  OVER CIMARRON CITY. THE STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE CEDAR VALLEY...CIMARRON CITY...
  CRESCENT AND NAVINA

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO MORE THAN 60 MPH
ARE LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3582 9746 3600 9748 3601 9768 3577 9767

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:53 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 22, 1:53 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
153 PM CDT MON JUL 22 2002

COLD FRONT CURRENTLY EXTENDS FROM NORTH OF KAY COUNTY SW INTO
NORTHWESTERN PARTS OF FA.  PRE-FRONTAL TORCH HAS WARMED TEMPERATURES
INTO UPPER 90S/100S EARLY THIS AFTERNOON.  WINDS AHEAD OF FRONT WILL
LIKELY BACK SOMEWHAT WHICH WILL HELP INCREASE CONVERGENCE ALONG
FRONT THIS AFTERNOON/EVENING.  EXPECT BEST CHANCE FOR STORM
DEVELOPMENT TO BE ALONG AND BEHIND FRONT FROM ROUGHLY SWO SOUTHWEST
TO NEAR CSM.  TEMP/DEWPOINT DEPRESSION WILL BE IN THE 30 TO 40 DEGREE
RANGE SO SOME OF STRONGER STORMS WILL HAVE POTENTIAL FOR
STRONG/DAMAGING WINDS. WITH LOSS OF HEATING LATER IN THE EVENING
THINK THAT BEST CHANCE FOR OVERNIGHT STORMS MAY BE ACROSS WEST
CENTRAL/SW OKLAHOMA WHERE BETTER LOW LEVEL CONVERGENCE IS FORECAST.

GOING INTO TUESDAY FOCUS FOR STORMS WILL BE ACROSS CENTRAL AND
MAINLY SOUTHERN PARTS OF FA.  COLD FRONT/WIND SHIFT IS EXPECTED
TO SITUATED NEAR RED RIVER VALLEY TUESDAY AFTERNOON.  WILL KEEP
IN SLIGHT CHANCES CENTRAL AND CHANCE POPS SOUTH.  WILL ALSO
GO MORE WITH FWC NUMBERS AND CURRENT FORECAST FOR HIGHS.

SURFACE RIDGE WILL CONTINUE TO SHIFT TO THE EAST ON WEDNESDAY
AS SURFACE LOW ASSOCIATED WITH UPPER STORM SYSTEM MOVES INTO
NORTHERN PLAINS.  COLD FRONT/SURFACE TROUGH TO THE SOUTH
WILL ALSO BECOME LESS DEFINED.

GOING INTO EXTENDED PERIOD...UPPER RIDGE IS FORECAST TO BE CENTERED
OVER CENTRAL ROCKIES ON THURSDAY.  HOWEVER...MRF AND ECMWF LOWER
HEIGHTS ACROSS THIS AREA GOING INTO FRIDAY WITH APPROACH OF
TROUGH NEAR PACIFIC NW.  TWO MODELS DIVERGE ON SOLUTION AFTER
THIS POINT WITH ECMWF DEVELOPING MORE OF A TROUGH ACROSS WESTERN
US.  THIS EVENTUALLY PUTS AREA IN SOUTH TO SOUTHWEST FLOW ALOFT
WITH LEE TROUGH.  MRF FORECAST MORE RIDGING OVER SOUTHWESTERN
STATES AND WITH TIME BUILDS RIDGE OVER WESTERN STATES GOING INTO
NEXT WEEK WITH FRONTAL PASSAGE MONDAY/TUESDAY.  WITH LEE TROUGH
MAY ADD IN SOME SLIGHT POPS SATURDAY/SUNDAY AFTERNOON FAR WEST
AND ALL AREAS MONDAY FOR POSSIBLE FRONTAL PASSAGE.

SIX
PRELIM NUMBERS

OKC  71 91 69 92 /  40 20 20 10
HBR  71 92 69 95 /  40 30 20 10
SPS  73 94 72 96 /  20 30 30 20
GAG  65 89 64 93 /  30 20 10  5
PNC  69 89 67 92 /  30 20 10  5
DUA  74 94 71 94 /  10 30 30 20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 22, 12:00 PM CDT, 3 hours 39 minutes before
OKZ004>048-050>052-TXZ083>090-222000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUL 22 2002

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN OKLAHOMA THIS
AFTERNOON...AND ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS TONIGHT.
ISOLATED SEVERE THUNDERSTORMS MAY OCCUR...BUT NO ORGANIZED SEVERE
WEATHER IS EXPECTED.  IF ISOLATED SEVERE THUNDERSTORMS DO
OCCUR...THE PRIMARY THREAT WILL BE STRONG WINDS.

DISCUSSION...
A COOL FRONT WILL MOVE THROUGH NORTHERN AND WESTERN OKLAHOMA THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE
FRONT. THERE IS SUFFICIENT INSTABILITY TO ALLOW SOME OF THESE
THUNDERSTORMS TO BE STRONG OR BRIEFLY SEVERE...BUT WEAK WINDS IN THE
ATMOSPHERE WILL MAKE ORGANIZED SEVERE WEATHER UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:45 PM CDTSevere Thunderstorm WarningOUNBlaine45 min
Jul 22, 4:51 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher39 min
Jul 22, 6:26 PM CDTSevere Thunderstorm WarningOUNRoger Mills49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.